Hail, Fisher
- When
- May 23, 4:52 PM CST
- Where
- Fisher County, 3 mi NNE of Rotan
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.890, -100.450
An outflow boundary crossed the Red River into North Texas and interacted with a dryline and a very moist and unstable airmass across the Big Country to produce a supercell thunderstorm in Fisher County and a long track bow echo that originated in Haskell County. The supercell thunderstorm led to the development of a tornado on the east side of Rotan along with damaging winds and a few reports…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
An outflow boundary crossed the Red River into North Texas and interacted with a dryline and a very moist and unstable airmass across the Big Country to produce a supercell thunderstorm in Fisher County and a long track bow echo that originated in Haskell County. The supercell thunderstorm led to the development of a tornado on the east side of Rotan along with damaging winds and a few reports of large hail. The bow echo resulted in widespread wind damage as it tracked from Haskell to Albany across the City of Abilene and into Coleman County where it eventually weakened. A few reports of large hail were also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 23, 2:12 PM CST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 312 PM CDT THU MAY 23 2013 .SHORT TERM... OBVIOUS ISSUE IN THE SHORT TERM IS POTENTIAL FOR SEVERE WEATHER TONIGHT. A TORNADO WATCH IS IN EFFECT FOR THE BIG COUNTRY AREA...WITH A SEVERE THUNDERSTORM WATCH IN EFFECT FOR MOST OF THE CONCHO VALLEY...AND NORTHERN EDWARDS PLATEAU. SEVERE THUNDERSTORMS HAVE ALREADY DEVELOPED WEST AND NORTHWEST OF THE AREA...WITH ONE CLUSTER NEAR THE DAVIS MOUNTAINS...AND A MORE INTENSE AREA SOUTHWEST OF CHILDRESS WHERE TORNADO WARNINGS HAVE ALREADY BEEN ISSUED. AN OUTFLOW BOUNDARY IS CURRENTLY POSITIONED ACROSS THE BIG COUNTRY FROM THE NORTHWEST TO SOUTHEAST. THUNDERSTORMS ARE BEGINNING TO DEVELOP ALONG THIS BOUNDARY TO THE SOUTHEAST TOWARD OUR BIG COUNTRY COUNTIES. WHILE WIND SHEAR DECREASES IN MAGNITUDE AS ONE MOVES SOUTHEAST AWAY FROM THE INITIAL CONVECTION...INSTABILITY ACTUALLY INCREASES. SO...WHILE STORMS MAY NOT BE TAPPING INTO THE BEST SHEAR AS THEY ENTER OUR AREA...THEY WILL HAVE PLENTY OF INSTABILITY TO WORK WITH AS SFC BASED CAPE VALUES RANGE BETWEEN 3500 AND 4500 J/KG. FARTHER SOUTH...CAPE VALUES FROM THE SOUTHERN BIG COUNTRY INTO THE CONCHO VALLEY AND NORTHERN EDWARDS PLATEAU RANGE FROM 4500 TO 5000 J/KG...SO THERE IS EVEN MORE INSTABILITY TO TAP INTO. HOWEVER...THE CAP STRENGTHENS AS ONE MOVES EAST...SO THERE IS SOME QUESTION AS TO WHETHER OR NOT STORMS WILL BE ABLE TO DEVELOP. IN ADDITION...SHEAR ALSO WEAKENS...SO STORMS WILL LIKELY BE ABLE TO ROTATE AS THEY INITIALLY DEVELOP...SUSTAINED ORGANIZATION IS QUESTIONABLE. AS THE ACTIVITY DEVELOPS INTO THE EVENING HOURS...UPSCALE DEVELOPMENT INTO CLUSTERS OF STORMS OR WEAKLY ORGANIZED MCS/S IS EXPECTED...AS THE STORMS MOVE EAST TO SOUTHEAST. ON FRIDAY...MODELS ARE SUGGESTING THAT A WEAKNESS WILL DEVELOP WITHIN THE RIDGE AND MOVE ACROSS THE AREA. WITH THAT IN MIND...AND THE FACT THAT WE WILL CONTINUE TO HAVE AMPLE MOISTURE AROUND...HAVE KEPT CHANCE POPS IN THE FORECAST FOR THE AREA. ALSO...WITH THE ADDITIONAL CLOUD COVER AND POSSIBLE RAINFALL DISRUPTING THINGS...HAVE KEPT TEMPERATURES IN THE INHERITED UPPER 80S FOR THE AREA. 20 .LONG TERM... THE CONCERNS IN THE EXTENDED FORECAST ARE THE CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY...FOLLOWED BY POSSIBLY ANOTHER CHANCE OF PRECIPITATION AROUND THE MIDDLE OF NEXT WEEK. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA TOMORROW NIGHT AS A WEAKNESS IN THE RIDGE IS LOCATED OVER WEST CENTRAL TEXAS. EXACTLY WHERE STORMS DEVELOP WILL BE DEPENDENT ON ANY OUTFLOW BOUNDARIES THAT ARE LEFTOVER FROM CONVECTION THAT DEVELOPS TONIGHT. PRECIPITABLE WATER VALUES WILL BE OVER 1.5 INCHES ACROSS A GOOD PORTION OF THE REGION. THIS COMBINED WITH SLOW STORM MOTION COULD RESULT IN LOCALLY HEAVY RAINFALL. A FEW SHOWERS AND THUNDERSTORMS MAY LINGER INTO SUNDAY...BUT FOR NOW I HAVE LEFT THE FORECAST DRY AS THE MAIN FOCUS HAS BEEN ON THE FIRST 48 HOURS. DRIER CONDITIONS CAN BE EXPECTED FOR THE FIRST PART OF NEXT WEEK...WITH NEAR NORMAL TEMPERATURES. MODELS INDICATE THE NEXT UPPER LEVEL TROUGH MOVING ASHORE THE WEST COAST TUESDAY...THEN APPROACHING WEST CENTRAL TEXAS WEDNESDAY OR THURSDAY OF NEXT WEEK. MODEL DIFFERENCES IN TIMING AND STRENGTH OF THIS UPPER LEVEL TROUGH CONTINUE...SO FOR NOW I HAVE KEPT POPS JUST BELOW 20 PERCENT. POPS MAY NEED TO BE INTRODUCED ON FUTURE SHIFTS IF MODELS CONTINUE TO INDICATE THE APPROACH OF THIS NEXT STORM SYSTEM AROUND THE MIDDLE OF NEXT WEEK. DANIELS && .PRELIMINARY POINT TEMPS/POPS... ABILENE 70 88 68 85 68 / 30 30 30 20 20 SAN ANGELO 71 88 68 87 68 / 30 30 30 20 20 JUNCTION 71 88 69 86 68 / 10 20 20 20 10 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 20/DANIELS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 555 AM CDT THU MAY 23 2013 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-241100- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 555 AM CDT THU MAY 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE NORTHWESTERN BIG COUNTRY AFTER 5 PM TODAY. THUNDERSTORM COVERAGE SHOULD INCREASE ACROSS THE BIG COUNTRY THIS EVENING AND TONIGHT...AND POSSIBLY FARTHER SOUTH ACROSS THE CONCHO VALLEY AND INTO CROCKETT COUNTY. FREQUENT CLOUD TO GROUND LIGHTNING COULD ACCOMPANY SOME OF THE STORMS. SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE BIG COUNTRY... MAINLY NORTH OF INTERSTATE 20. THE SEVERE WEATHER THREATS INCLUDE VERY LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO THREAT WILL ALSO EXIST. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WHERE THE THUNDERSTORMS OCCUR...THIS EVENING AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY... WITH THE BEST CHANCE ACROSS THE AREA ROUGHLY NORTHWEST OF A LINE FROM BAIRD TO SAN ANGELO TO OZONA. FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH THE EVENING HOURS ACROSS PARTS OF THE BIG COUNTRY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
552 PM CDT THU MAY 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL 3 NNE ROTAN 32.89N 100.45W
05/23/2013 M1.75 INCH FISHER TX TRAINED SPOTTER
GOLF BALL SIZE JUST EAST OF ROTAN
&&
EVENT NUMBER SJT1300247
REIMERThe Dyess AFB radar (KDYX), 119 km away, was scanning. The volume nearest the first event began at 22:49 UTC.
38 thunderstorm wind, 7 hail, 1 tornado. Local standard time, as filed.
The Rotan Fire Department reported a wind gust of 60 mph.
Thunderstorm wind gusts from 60 to 80 mph were reported in Rotan.
A brick wall was damaged from a house on the 100 Block of Mccarther St.
The high thunderstorm winds tore roofs of some of the homes and the buildings in Anson.
This tornado, reported by storm chasers, impacted the east side of Rotan as it crossed State Highway 92 and the nearby golf course. The twister broke several large tree limbs, knocked down power poles and power lines, uprooted a few trees and tore off some roof shingles from a few homes. The tornado lifted near the intersection of South Genevieve Avenue and State Highway 70.
A couple of barns were blown away along Farm to Market Road 2832 a few miles south of Rotan.
The roof of a barn collapsed along State Highway 70 about three quarters of a mile south of Rotan.
Part of a roof was damaged by the straight line winds in Stamford.
A wind gust of 60 mph was reported on County Road 142 about a mile east of Stamford.
Small branches were broken by straight line thunderstorm winds in Lueders.
A wind gust of 60 mph was reported in Anson by law enforcement officials.
A wind gust of 65 mph was reported just north of Abilene.
This thunderstorm wind was reported by law enforcement.
A wind gust of 60 mph was reported.
A tree was blown down in Sweetwater.
Large freeway road signs were blown down.
Law enforcement officials reported this strong thunderstorm wind.
A gas station sign was damaged.
Power poles and a fireworks stand were blown down at Highway 351 and Interstate 20.
A wind gust of 60 mph was reported.
Numerous trees were blown down throughout the city of Abilene.
A local shop had all of its walls blown inward on Elmdale Road.
Numerous power poles were blown down along Elmdale Road.
A part of a roof was ripped off of a mobile home and another roof was blown off of a house on the west side of Abilene.
Power lines were blown down by the damaging thunderstorm winds.
Power poles were blown down by the strong thunderstorm winds.
Several large trees were blown down.
Power poles were blown down in Clyde.
Several large freeway signs were blown down along Interstate 20.
A few tree limbs were blown down. The largest tree limb was 6 feet long.
A part of a metal roof was damaged on Glass Court Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyThe tornado archive for Texas, 2013Warnings in Texas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452351, 452409, 452354, 452357, 452411, 452414, 452437, 452433, 455776, 452428, 452434, 452359, 452417, 452419, 452426, 452423, 452429, 452427, 455739, 455721, 456489, 452436, 455722, 455734, 452435, 456490, 455720, 452438, 455749, 452362, 455719, 455746, 455747, 455748, 455745, 455727, 455723, 455724, 455725, 452363, and more.